Alert archive / Virginia / Special Weather Statements in 2019

Special Weather Statement, NWS Blacksburg, VA

August 7, 2019City of Martinsville, Virginia

NWS Blacksburg, VA issued this special weather statement at Aug 7, 2019, 6:39 PM EDT for City of Martinsville, Virginia. It was in force for 51 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 7, 2019, 6:39 PM EDT (22:39 UTC)
Expired
Aug 7, 2019, 7:30 PM EDT
In force
51 min
Issued by
NWS Blacksburg, VA

County City of Martinsville, VA

The radar

The Roanoke radar (KFCX), 55 km from the middle of the area, began a volume at 22:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 7, 6:39 PM EDTTSTM WND DMG3 Ne Collinsville, VATREE DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 10.7 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2019-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 251 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2019-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
251 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
1022 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

851 
WWUS81 KRNK 072239
SPSRNK

Special Weather Statement
National Weather Service BLACKSBURG VA
639 PM EDT Wed Aug 7 2019

VAZ043-044-072330-
Henry-Pittsylvania-
639 PM EDT Wed Aug 7 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN HENRY, AND WESTERN 
PITTSYLVANIA COUNTIES OF VIRGINIA...

Until 730 PM EDT. 

At 638 PM EDT, a strong thunderstorm was located over Figsboro,
moving east at 20 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Martinsville...
Callands...
Leatherwood...
Swansonville...
and Collinsville.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3672 7992 3678 7992 3680 7977 3679 7976
      3680 7975 3684 7946 3664 7948
TIME...MOT...LOC 2238Z 271DEG 19KT 3675 7987 

$$

PW

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Aug 7, 3:51 PM EDT, 2 hours 48 minutes earlier.

Area forecast discussion, Aug 7, 3:51 PM EDT, 2 hours 48 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
351 PM EDT Wed Aug 7 2019

.SYNOPSIS...
An upper level disturbance and associated surface trough was
over the eastern Mid-Atlantic. This feature is expected to move
off the coast tonight. Another trough and associated cold front
is expected to cross the Great Lakes and northern Ohio Valley
Thursday, the front progressing southeast and through the Mid-
Atlantic Region Friday. This front will be followed by much
drier and relatively cooler weather for the weekend.

&&

.NEAR TERM /THROUGH THURSDAY/...
As of 330 PM EDT Wednesday...

Water Vapor imagery shows well defined short wave trough over
the eastern Mid-Atlantic. This feature is forecast to move east
and off the coast tonight. In its wake, mid-level drying,
increasing subsidence aloft and a westerly downslope wind will
keep deep convection to a minimum, although an isolated shower
of thunderstorm is still possible until midnight.

Since we escaped the brunt of the thunderstorm activity today,
fog development tonight should be patchy...favoring the mountain
valleys, and across the far eastern CWA...east of Danville were
precipitation occurred Wednesday.

For Thursday, the forecast area will be in between weather
systems with shortwave ridging and subsidence resulting in
mainly fair weather. Winds will continue to favor a westerly
direction, so bumped temperatures up a few degrees above
guidance to account for downslope warming along and east of the
Blue Ridge... temperatures flirting with the lower 90s there.

As Thursday progresses, will be watching yet another short wave
aloft and associated surface front making progress southeast
through the Great Lakes/Ohio Valley region. Prefrontal
showers/storms associated with this feature may approach our
northwestern CWA (southeast WV counties) toward evening.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
As of 330 PM EDT Wednesday...

By Thursday night, we'll be watching the western tail end of a cold
front expected to impact the Great Lakes and Northeast on Thursday
trail southward into the the Pittsburgh area and into central to
east-central WV. Thunderstorms may initially accompany this as it
nears our area, but it appears that these storms may weaken into
showers as they advance further south toward the NRV/Blue Ridge by
Friday morning. Westerly flow will keep most areas dry overnight.
Much like today, these showers will likely set in place outflow
boundaries when it comes to the forecast for Friday.

For Friday, a strong upper low will build into the Northeastern
states from Canada. Increasing mid and upper level height gradients
should lead to strong mid and upper-level northwesterly winds for
early August - approaching 50-70 kts between 500-300 mb. Cold front
at the surface looks to progress southeastward through Friday with a
significant change in air mass behind it. Any leftover outflows from
the overnight-early Friday may also prove to be a source for lift
for any thunderstorms that can develop. Deep-layer shear is fairly
robust around 35-40 kts, and hodographs are also rather long given
the seasonably strong mid/upper-level northwest winds. But a
continued westerly flow will likely limit strength of convergence
and the downsloping component also lowers dewpoints into the low to
mid 60s, contributing to CAPE values of 1000 to about 1500 J/kg.
Will have 40-60% PoPs for thunderstorms, but at least as of today
the severe threat looks to be hindered by the somewhat lower
dewpoints. If guidance comes around to more of a southerly feed of
richer dewpoints and better moisture, then at least isolated to
scattered severe isn't out of the question given the strong mid and
upper level winds. But will leave out of the HWO until that becomes
more evident.

Behind the front Friday night into Saturday, a strong surface ridge
of high pressure noses in from the Great Lakes/upper Midwest and
ushers in much drier dewpoints in the 50s to low 60s. Not really a
huge temperature change but it will feel a lot drier, especially
moving into Saturday. There may be some limited chances for light
showers into Saturday toward our far southwestern counties, but most
areas will stay dry. Even drier air settles into the region for
Saturday night as center of high pressure centers itself over the
Shenandoah Valley.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
As of 330 PM EDT WEDNESDAY...

The mid- and upper-level pattern to begin the period features an
anomalously strong upper-level low over northeastern North America,
with related troughing from it extending into the southern
Appalachians. A heat ridge, which had been centered over the
Intermountain West for much of the last week, will lose amplitude as
it becomes centered over the southern Plains. Both the GFS and the
ECMWF suggest that spokes of vort energy should rotate around the
northern and eastern periphery of the heat ridge, and it's these
features that will contribute to clusters of thunderstorms over the
Ohio Valley that will need to be watched but at the moment is too
uncertain to indicate specifics.

Looking further down the road into next week, predictability really
diminishes as models diverge in the large-scale pattern; this seems
to be due to the active northern stream over Canada and how that
pattern evolves. After the anomalous northeastern trough shifts
eastward later Monday, the ECMWF digs down another strong upper low
into New England Tuesday into Wednesday. GFS on the other hand keeps
this feature weak and instead depicts a quasi-zonal flow across much
of the northern two-thirds of CONUS, allowing for anomalous heat to
build into the region (850 mb temps between +19 to +22C) and is
considerably more unsettled/active precip-wise than is the ECMWF.
The ECMWF does show similar levels of heat building into our area,
but it only does so toward late in the week as opposed to the GFS
midweek idea, and the ECMWF is offering more of a quieter/drier
period.

The Canadian model lends more credence to the ECMWF, though
the official forecast will take a model blend approach for this
period. Confidence is quite low on timing precipitation chances; in
terms of temps, these should rebound at least toward above normal
with the possibility of well above normal temps into mid or late
week.

Forecast confidence is low to moderate for this period.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
As of 330 PM EDT Wednesday...

Scattered to numerous showers/storms were associated with an
upper level trough of low pressure were over the eastern Mid-
Atlantic impacting and the coastal Tidewater region and I-95
corridor. This trough is forecast to move east and off the
coast tonight. Drying aloft is resulting in clearing behind the
trough, but lingering low level moisture is combining with the
late afternoon heating for widely scattered showers and some
isolated thunderstorms over the mountains. These linger shower
are expected to diminish with the loss of daytime heating.

Since we (RNK forecast area) escaped the brunt of the
thunderstorm activity today, fog development tonight should be
patchy...favoring the mountain valleys, and across the far
eastern CWA...east of Danville were precipitation occurred
Wednesday afternoon.

Primarily dry conditions are anticipated Thursday. As Thursday
progresses, will be watching yet another short wave aloft and
associated surface front making progress southeast through the
Great Lakes/Ohio Valley region. Prefrontal showers/storms
associated with this feature may approach our northwestern CWA
(southeast WV counties) toward evening.

Forecast confidence is above average for conditions to remain
primarily VFR for the RNK CWA.

.Extended Aviation Discussion...

A cold front is expected to bring another round of potentially
sub-VFR in showers/storms on Friday. Models starting to favor
this front moving well to the south of the Mid Atlantic region
during the weekend which should result in dry, VFR weather for
both Saturday and Sunday. Thunderstorm chances return next week.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...PM
NEAR TERM...PM
SHORT TERM...AL
LONG TERM...AL
AVIATION...PM
Hazardous weather outlook, Aug 7, 3:16 PM EDT, 3 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
316 PM EDT Wed Aug 7 2019

NCZ001>004-018>020-VAZ007-009>020-022>024-032>035-043-WVZ042>044-507-
508-081930-
Ashe-Alleghany NC-Surry-Stokes-Watauga-Wilkes-Yadkin-Tazewell-Smyth-
Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-
Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Patrick-Franklin-
Bedford-Amherst-Henry-Mercer-Summers-Monroe-Eastern Greenbrier-
Western Greenbrier-
316 PM EDT Wed Aug 7 2019

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ005-006-VAZ044>047-058-059-081930-
Rockingham-Caswell-Pittsylvania-Campbell-Appomattox-Buckingham-
Halifax-Charlotte-
316 PM EDT Wed Aug 7 2019

This Hazardous Weather Outlook is for north central North Carolina,
central Virginia and south central Virginia.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, Aug 7, 12:57 PM EDT, 5 hours 42 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1257 PM EDT Wed Aug 7 2019

NCZ006-071730-
Caswell-
1257 PM EDT Wed Aug 7 2019

...A STRONG THUNDERSTORMS MAY AFFECT SOUTHEAST CASWELL COUNTY...

Until 130 PM EDT.

At 1253 PM EDT, radar indicated strong thunderstorms just south of
Casell county extending from near Jericho...through Burlington...to
near McLeansville. Movement was east at 20 mph and the storms may
affect the far southeast portion of Casell county as they move by.

Winds in excess of 40 mph...heavy rainfall...and hail are possible
with these storms.

Locations impacted include...
Prospect Hill...
and Baynes.

Be certain to monitor local radio stations and available television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 3625 7942 3636 7915 3624 7916
TIME...MOT...LOC 1653Z 260DEG 16KT 3622 7936 3613 7939 3606 7967

MBS
Special weather statement, Aug 7, 1:00 PM EDT, 5 hours 39 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
100 PM EDT Wed Aug 7 2019

VAZ045-046-059-071715-
Campbell-Appomattox-Charlotte-
100 PM EDT Wed Aug 7 2019

...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF CHARLOTTE AND
APPOMATTOX COUNTIES...

Until 115 PM EDT.

At 1259 PM EDT, a strong thunderstorm was located over Red House,
moving east at 10 mph.

Wind gusts up to 50 mph and dime size hail are possible with this
storm.

Locations impacted include...
Brookneal...
Phenix...
Red House...
Madisonville...
and Mike.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3708 7862 3702 7892 3705 7897 3703 7901
      3704 7902 3723 7894 3733 7872 3723 7868
      3723 7869 3720 7869 3719 7868 3720 7867
TIME...MOT...LOC 1659Z 253DEG 7KT 3717 7883

MBS
Special weather statement, Aug 7, 1:34 PM EDT, 5 hours 5 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
134 PM EDT Wed Aug 7 2019

VAZ047-071830-
Buckingham-
134 PM EDT Wed Aug 7 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT BUCKINGHAM COUNTY...

Until 230 PM EDT.

At 133 PM EDT, radar indicated strong thunderstorms extending from
near New Canton to Andersonville. Movement was northeast at 20 mph.

Winds in excess of 40 mph...dime size hail...and heavy rainfall are
possible with these storms.

Locations impacted include...
Dillwyn...
New Canton...
Gold Hill...
Andersonville...
and Bremo Bluff.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

LAT...LON 3764 7825 3739 7843 3741 7860 3773 7836
      3772 7834 3771 7829 3769 7826 3769 7824
TIME...MOT...LOC 1733Z 240DEG 19KT 3773 7833 3746 7855

MBS
Local storm report, Aug 7, 2:36 PM EDT, 4 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
236 PM EDT WED AUG 7 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0114 PM     HAIL             2 E RED HOUSE           37.18N 78.76W
08/07/2019  E1.00 INCH       CHARLOTTE          VA   PUBLIC

            QUARTER SIZE HAIL REPORTED AT HAMZAS MARKET.
            TIMING ESTIMATED BY RADAR.

&&

RR
Special weather statement, Aug 7, 5:42 PM EDT, 57 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
542 PM EDT Wed Aug 7 2019

VAZ007-009-010-012-072245-
Tazewell-Bland-Wythe-Smyth-
542 PM EDT Wed Aug 7 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN TAZEWELL,
NORTHERN SMYTH, SOUTHWESTERN BLAND, AND WESTERN WYTHE COUNTIES OF
VIRGINIA...

Until 645 PM EDT.

At 541 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Cleveland Va to near Hungry Mother
State Park. Movement was east at 15 mph.

Winds in excess of 30 mph and pea size hail are possible with these
storms.

Locations impacted include...
Marion...
Richlands...
Saltville...
Rural Retreat...
and Cedar Bluff.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3709 8116 3676 8120 3682 8173 3693 8183
      3695 8182 3696 8178 3705 8182 3711 8189
      3712 8189
TIME...MOT...LOC 2141Z 279DEG 11KT 3700 8209 3694 8152

PW
Special weather statement, Aug 7, 6:39 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
639 PM EDT Wed Aug 7 2019

VAZ043-044-072330-
Henry-Pittsylvania-
639 PM EDT Wed Aug 7 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN HENRY, AND WESTERN
PITTSYLVANIA COUNTIES OF VIRGINIA...

Until 730 PM EDT.

At 638 PM EDT, a strong thunderstorm was located over Figsboro,
moving east at 20 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Martinsville...
Callands...
Leatherwood...
Swansonville...
and Collinsville.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3672 7992 3678 7992 3680 7977 3679 7976
      3680 7975 3684 7946 3664 7948
TIME...MOT...LOC 2238Z 271DEG 19KT 3675 7987

PW

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 1:00 PM EDTSpecial Weather StatementRNKAppomattox15 min
Aug 7, 1:08 PM EDTSevere Thunderstorm WarningRNKAppomattox, Campbell, Charlotte67 min
Aug 7, 1:34 PM EDTSpecial Weather StatementRNKBuckingham56 min
Aug 7, 5:42 PM EDTSpecial Weather StatementRNKSmyth63 min
Aug 7, 6:54 PM EDTSpecial Weather StatementRNKCity of Martinsville36 min
Aug 7, 7:30 PM EDTSpecial Weather StatementRNKHenry, City of Martinsville45 min
Aug 6, 11:13 PM EDTSpecial Weather StatementRNKRockingham47 min
Aug 6, 11:57 PM EDTSpecial Weather StatementRNKCaswell33 min
Aug 7, 12:32 AM EDTSpecial Weather StatementRNKCaswell43 min
Aug 7, 12:57 PM EDTSpecial Weather StatementRNKCaswell33 min
Aug 7, 6:51 AM EDTSpecial Weather StatementRNKGreenbrier39 min

Nearby

Special Weather Statements in Virginia, 2019Every special weather statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.